MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; QEW

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; QEW
Catalog Number CAT8TORQ85KIT
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right superficial femoral artery (sfa) using an indigo system aspiration catheter 8 (cat8), an indigo system separator 8 (sep8), a guiding sheath, a stent, and a guidewire.During the procedure, the physician advanced the cat8 and sep8 into the target vessel using the guiding sheath and initiated aspiration.It was reported that the physician experienced resistance while advancing the cat8 into the guiding sheath.The cat8 was then torqued to perform aspiration over a wide area.After pulling on the hub of the cat8 approximately 2-3 centimeters, the physician noticed under fluoroscopy that the distal part of the cat8 did not move.Under fluoroscopy the physician checked the iliac bifurcation and found that the mid-shaft of the cat8 had fractured at the bifurcation.The physician then used a balloon catheter to hold the cat8 and sep8 in place inside of the guiding sheath to remove the devices together.The physician also attempted to insert the guidewire for additional support, but the guidewire would not enter the fractured section of the cat8.While removing, the physician cut another segment of the cat8 using scissors.The procedure was completed using a non-penumbra catheter, and a new guiding sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Corrected data: please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2024-00010 1.Section h.Box 6.Evaluation codes: device code 1 & device code 2 additional info: evaluation of the returned cat8 revealed a fracture on the proximal end and revealed signs of torquing at the fracture site.If the cat8 is over-torqued against resistance, damage such as a fracture may occur.Further evaluation also confirmed that the cat8 was cut.Based on the reported event, this cut was done outside the patient during removal of the device.A demonstration cat8 was advanced through the returned non-penumbra guiding sheath without an issue.The root cause of resistance during the procedure could not be determined.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by the penumbra clinical team: 1.Section a.Box 4.Weight 2.Section b.Box 5.Describe event or problem.Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up mfr report #2: 1.Section a.Box 2.Age at time of event.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right superficial femoral artery (sfa) using an indigo system aspiration catheter 8 (cat8), an indigo system separator 8 (sep8), a guiding sheath, and a guidewire.It was reported that thrombectomy was being performed to remove the thrombus within a previously placed stent in the right sfa.During the procedure, the physician advanced the cat8 and sep8 into the target vessel using the guiding sheath and initiated aspiration.It was reported that the physician experienced resistance while advancing the cat8 into the guiding sheath.The cat8 was then torqued to perform aspiration over a wide area.After pulling on the hub of the cat8 approximately 2-3 centimeters, the physician noticed under fluoroscopy that the distal part of the cat8 did not move.Under fluoroscopy the physician checked the iliac bifurcation and found that the mid-shaft of the cat8 had fractured at the bifurcation.The physician then used a balloon catheter to hold the cat8 and sep8 in place inside of the guiding sheath to remove the devices together.The physician also attempted to insert the guidewire for additional support, but the guidewire would not enter the fractured section of the cat8.While removing, the physician cut another segment of the cat8 using scissors.The procedure was completed using a non-penumbra catheter, and a new guiding sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was updated on this follow up mdr: 1.Section h.Box 11.Additional manufacturer narrative.Device evaluation: evaluation of the returned cat8 revealed a fracture on the proximal end and revealed signs of torquing at the fracture site.If the cat8 is over-torqued against resistance, damage such as a fracture may occur.Further evaluation also confirmed that the cat8 was cut.Based on the reported event, this cut was done outside the patient during removal of the device.A demonstration cat8 was advanced through the returned non-penumbra guiding sheath without an issue.Based on the reported event, the previously placed stent within the anatomy may have contributed to resistance during the procedure.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 8
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18466129
Report Number3005168196-2024-00010
Device Sequence Number14224839
Product Code QEW
UDI-Device Identifier00815948022294
UDI-Public815948022294
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193244
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/30/2025
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/03/2026
Device Catalogue NumberCAT8TORQ85KIT
Device Lot NumberH00002749
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2023
Supplement Date Received by Manufacturer01/19/2024
08/08/2025
09/16/2025
Initial Report FDA Received Date01/08/2024
Supplement Report FDA Received Date02/13/2024
09/07/2025
09/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age80 YR
Patient SexFemale
Patient Weight41 KG
Date Report Sent to FDA01/01/2005